Journal of Automated Reasoning

, Volume 47, Issue 3, pp 291-318

First online:

Formal Power Series

  • Amine ChaiebAffiliated withComputer Laboratory, University of Cambridge Email author 

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access


We present a formalization of the topological ring of formal power series in Isabelle/HOL. We also formalize formal derivatives, division, radicals, composition and reverses. As an application, we show how formal elementary and hyper-geometric series yield elegant proofs for some combinatorial identities. We easily derive a basic theory of polynomials. Then, using a generic formalization of the fraction field of an integral domain, we obtain formal Laurent series and rational functions for free.


Formalization of mathematics Theorem proving Formal power series Generating functions